Colorado, 2008

High Wind in Colorado, April 23, 2008

April 23, 2008 · NWS GLD · 1 event in 1 county or zone

Strong surface gradient winds developed during the late afternoon hours across Kit Carson County Colorado, resulting in a severe wind gust of 61 mph at the Burlington airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong surface gradient winds developed during the late afternoon hours across Kit Carson County Colorado, resulting in a severe wind gust of 61 mph at the Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 1:58 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 23, 1:58 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT WED APR 23 2008

.DISCUSSION...
148 PM MDT WED APR 23 2008

MAIN FORECAST CONCERN IS THE POTENTIAL OF THUNDERSTORMS THIS
AFTERNOON AND EVENING AND AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT.

VERY MOIST LOW LEVEL SOUTH TO SOUTHEAST FLOW IS BRINGING DEWPOINTS
IN THE 50S AND LOWER 60S. A DRYLINE ALONG THE FRONT RANGE IS
BEGINNING TO MOVE EAST INTO THE PLAINS. CONVECTION FIRING UP OVER
SOUTHEAST COLORADO IS EXPECTED TO CONTINUE AND MOVE INTO THE
FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS. WITH HIGH
CAPE VALUES AND SHEAR THAT IS INCREASING THROUGH THE
EVENING...THERE WILL A POSSIBILITY OF SOME SUPERCELL THUNDERSTORMS
DEVELOPING. THESE STORMS WILL PROPAGATE TO THE NORTHEAST ACROSS
THE TRI-STATE REGION...DIMINISHING OVERNIGHT AS THE UPPER SHORT
WAVE TROUGH LIFTS OUT ACROSS THE HIGH PLAINS.

THERE WILL BE ANOTHER COUPLE SHORT WAVE TROUGHS MOVING ACROSS THE
REGION THURSDAY EVENING AND AGAIN SATURDAY EVENING AS THE UPPER
SOUTHWEST FLOW TRANSITIONS INTO NORTHWEST FLOW. AS A
RESULT...THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TOMORROW
EVENING WITH A CHANCE OF SHOWERS SATURDAY EVENING. DO NOT CURRENTLY
HAVE THUNDERSTORMS IN THE FORECAST ON SATURDAY EVENING AS
TEMPERATURES ARE COOL AND MOISTURE IS MORE LIMITED.

EXPECT DRY CONDITIONS AND WARMER TEMPERATURES WITH HIGHS IN THE
70S AGAIN DURING THE FIRST PART OF NEXT WEEK AS THE AMPLIFYING
RIDGE OVER THE WESTERN U.S. MOVES OVER THE ROCKIES AND HIGH
PLAINS.

LOCKHART
&&

.AVIATION...
525 AM MDT WED APR 23 2008

CONDITIONS AT THE KGLD TAF SITE WILL BE VFR FOR THE REMAINDER OF
TODAY WITH MVFR CONDITIONS IN LOWER CEILINGS DEVELOPING AFTER 03Z
AND PERSISTING THROUGH 12Z. CONDITIONS AT THE KMCK TAF SITE WILL
REMAIN MVFR THROUGH 12Z...IMPROVING AFTER 15Z. SOUTH WINDS OF 15 TO
20 MPH WILL GUST TO 30 MPH BEFORE DECREASING AFTER 06Z TONIGHT. THERE
IS ALSO THE POSSIBILITY OF SCATTERED THUNDERSTORMS DEVELOPING
BETWEEN 21 AND 03Z...DIMINISHING AFTER 06Z.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Apr 23, 9:37 AM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT WED APR 23 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT WED APR 23 2008 /1137 AM CDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF HIGHWAY 27 BY
THE MID AFTERNOON HOURS ASSOCIATED WITH AN UPPER LEVEL WEATHER
DISTURBANCE MOVING NORTHEAST ACROSS THE AREA. CLOUD-TO-GROUND
LIGHTNING AND SMALL HAIL WILL BE THE MAIN THREATS WITH STRONGER
STORMS. BY LATE AFTERNOON...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A NORTH-SOUTH ORIENTED DRYLINE SITUATED IN COLORADO
NEAR LIMON. THUNDERSTORMS WILL THEN MOVE TOWARD THE COLORADO-KANSAS
BORDER EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN DEVELOP IN THE AREA THURSDAY AFTERNOON
AND EVENING. MOST ACTIVITY WILL BE NORTH OF A KIRK COLORADO TO
OAKLEY KANSAS LINE DURING THE AFTERNOON AND EVENING HOURS. A FEW
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT ACROSS EASTERN
COLORADO AND EXTREME WESTERN KANSAS.

24

In the hours before

Local storm report, Apr 23, 3:59 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             12 SE ARAPAHOE          38.73N 102.01W
04/23/2008  E0.88 INCH       WALLACE            KS   PUBLIC

&&

BLM
Special weather statement, Apr 23, 4:00 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT WED APR 23 2008

COZ092-KSZ027-041-232330-
CHEYENNE COUNTY-GREELEY-WALLACE-
500 PM MDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...WALLACE
COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL
KANSAS...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF SHERIDAN LAKE...OR 13 MILES
SOUTH OF CHEYENNE WELLS...AND MOVING NORTHEAST AT 24 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BURTIS
Local storm report, Apr 23, 4:03 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             4 E VERNON              39.93N 102.24W
04/23/2008  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

&&

BLM
Local storm report, Apr 23, 4:07 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
04/23/2008  M59 MPH          SHERMAN            KS   NWS EMPLOYEE

            AT NWS GOODLAND/RENNER FIELD ASOS NOT ASSOCIATED WITH
            CONVECTION

&&

BLM
Local storm report, Apr 23, 4:10 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             WRAY                    40.08N 102.23W
04/23/2008  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

&&

BLM
Special weather statement, Apr 23, 4:11 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT WED APR 23 2008

COZ090-NEZ079-232345-
DUNDY-YUMA COUNTY-
511 PM MDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY COUNTY
IN SOUTHWEST NEBRASKA...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WRAY...AND MOVING NORTHEAST AT 28 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
April 23, 4:13 PM MST
Where
Kit Carson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85138.